Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at Aug 3, 2021, 3:20 PM EDT for Letcher County, Kentucky. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2021, 3:20 PM EDT (19:20 UTC)
- Expired
- Aug 3, 2021, 4:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Jackson, KY
- Hail
- 0.25 in
- Wind
- 40
County Letcher County, KY
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
640
WWUS83 KJKL 031920
SPSJKL
Special Weather Statement
National Weather Service JACKSON KY
320 PM EDT Tue Aug 3 2021
KYZ088-113-115-118-032000-
Perry KY-Knott KY-Harlan KY-Letcher KY-
320 PM EDT Tue Aug 3 2021
...A strong thunderstorm will impact portions of northeastern Harlan,
Letcher, southeastern Perry and southeastern Knott Counties through
400 PM EDT...
At 319 PM EDT, Doppler radar was tracking a strong thunderstorm over
Flint, or near Whitesburg, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Premium and Maggard around 325 PM EDT.
Oscaloosa, Hot Spot and Jeremiah around 330 PM EDT.
Trailer around 335 PM EDT.
Other locations in the path of this storm include Dongola, Day, Ice,
Whitco, Van, Isom, Oven Fork, Crown, Tillie, Whitesburg, Marlowe,
Bellcraft, Eolia, Ermine, Polly, Fleming-Neon, Colly, Mayking,
Sergent, Winters, Thornton, Wright, Farraday, Millstone and
Southdown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3695 8297 3720 8308 3733 8276 3731 8275
3729 8271 3727 8273 3723 8267 3724 8266
3717 8262 3712 8272 3705 8272 3703 8275
3701 8279 3701 8283 3697 8287
TIME...MOT...LOC 1919Z 249DEG 12KT 3706 8292
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
FisherWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:10 PM EDT, 10 minutes earlier.
Area forecast discussion, Aug 3, 3:10 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 310 PM EDT Tue Aug 3 2021 .UPDATE... Issued at 1000 AM EDT TUE AUG 3 2021 Only minor tweaks to the short term forecast, mainly sky and Pops to reflect the latest trends. Few scattered showers along the KY/VA border this morning, with less than a tenth of an inch of rain measured so far this morning. Activity is still expected to increase in coverage this afternoon around peak heating. Updates have been sent to NDFD and web servers. UPDATE Issued at 815 AM EDT TUE AUG 3 2021 A couple isolated showers can be seen moving over our far eastern and southeastern counties. Tweaked PoP grids to better reflect the coverage of precip. Looking at satellite, fog can be seen lingering in a few locations, but should soon dissipate heading further into the morning. Overall, no major changes were needed and stuck to mainly blending in obs. Updates have been sent. && .SHORT TERM...(Today through Wednesday) Issued at 526 AM EDT TUE AUG 3 2021 As of 8z, fog can be seen on satellite spreading through the river valleys. However, from what can be gathered from METARS, visibilities aren't too low yet, mainly 5 miles or greater. This is likely helped by the lower clouds that have continued to stream in overnight and spread further northeast. Temperatures across the area range from the upper 50s to low 60s, with the coolest temps in the normally cooler valleys. Moving further into the morning, a relatively weak low level jet will help advect in better moisture into far eastern counties. Looking at time heights, there is some better lift during this time as well, and with the combined moisture allows for the possibility of some precip in those areas. Incorporated the CAMs outputs to nudge the current forecast for this timeframe and have slight chance to chance PoPs in the southeast starting around 9-10z. The upper level pattern through the short term is fairly well agreed upon. General troughing lies across the eastern portion of the country, from the Great Lakes down through the Ohio Valley, while ridging dominates in the west. Multiple smaller waves move through the flow and bring unsettled weather to the region, the first impacting our area this afternoon, and the second moving over the area Wednesday. At the surface, a quasi-stationary front lies stretched over the Southeast, with waves of low pressure riding along it. As for sensible weather, after being confined to the far east through the morning, precip coverage is expected to expand further west through the area this afternoon with the help of diurnal heating and the passing upper level wave. However, the best chances remain over the east with the better moisture. After a quiet night with possible valley fog, Wednesday bring another unsettled afternoon. Did expand the chance PoPs a bit further east during this time based on some of the recent trends in the CAMs. Temperatures through the period will feature seasonably cool highs in the upper 70s to the low 80s, while lows stay in the upper 50s to around 60. .LONG TERM...(Thursday through Tuesday) Issued at 310 PM EDT TUE AUG 3 2021 We will see alternating periods of dry weather and small rain chances through out the extended, as a series of ridges and troughs progress across the region. Any rain chances we see will still likely be meager at best, as the weather systems moving through will not be all that strong. Isolated to scattered showers and thunderstorms will be possible around the area from time to time from late Friday through the first of next week, with periods of dry weather expected Thursday through Friday morning, Sunday night, and Monday night. As for temperatures in the extended, a gradual warming trend is on tap. We will start things off with highs in the low to mid 80s Thursday and Friday, and should see highs ranging from the mid 80s to lower 90s from Saturday onward. Nightly lows will be in the 60s, with the same warming trend expected each night. We should see lows only falling into the upper 60s by the end of the period, after starting off in the low to mid 60s. Winds should be generally out of the south and fairly light through out the extended. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 112 PM EDT TUE AUG 3 2021 VFR to start the 18Z TAF period. SCT Cu developing across eastern KY this afternoon. SCT showers/storms expected mainly across far S/SE KY this afternoon and evening which may result in brief flight restrictions. VCTS in at KSJS, KLOZ, and KJKL. Winds are E/NE around 5 kts or less, and will become light and variable overnight. Some patchy river valley fog is expected early Wednesday morning, and some low stratus is likely over far eastern KY, most likely impacting KSJS where MVFR and possible IFR ceilings expected for several hours Wednesday morning. Low stratus and fog dissipate by around 14Z and all locations should be VFR for the remainder of the period. Winds on Wednesday will continue to be N/NE and light around 5 kts or less. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...CMF SHORT TERM...HAS LONG TERM...AR AVIATION...CMF
Hazardous weather outlook, Aug 3, 3:17 PM EDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 317 PM EDT Tue Aug 3 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-042230- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 317 PM EDT Tue Aug 3 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are possible late this afternoon through this evening, mainly over the higher terrain of southeastern Kentucky. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible Wednesday, especially during the afternoon and early evening. There is a slight chance of thunderstorms Friday through Monday during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. CMF/AR
In the hours before
Special weather statement, Aug 3, 3:20 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
320 PM EDT Tue Aug 3 2021
KYZ088-113-115-118-032000-
Perry KY-Knott KY-Harlan KY-Letcher KY-
320 PM EDT Tue Aug 3 2021
...A strong thunderstorm will impact portions of northeastern Harlan,
Letcher, southeastern Perry and southeastern Knott Counties through
400 PM EDT...
At 319 PM EDT, Doppler radar was tracking a strong thunderstorm over
Flint, or near Whitesburg, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Premium and Maggard around 325 PM EDT.
Oscaloosa, Hot Spot and Jeremiah around 330 PM EDT.
Trailer around 335 PM EDT.
Other locations in the path of this storm include Dongola, Day, Ice,
Whitco, Van, Isom, Oven Fork, Crown, Tillie, Whitesburg, Marlowe,
Bellcraft, Eolia, Ermine, Polly, Fleming-Neon, Colly, Mayking,
Sergent, Winters, Thornton, Wright, Farraday, Millstone and
Southdown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3695 8297 3720 8308 3733 8276 3731 8275
3729 8271 3727 8273 3723 8267 3724 8266
3717 8262 3712 8272 3705 8272 3703 8275
3701 8279 3701 8283 3697 8287
TIME...MOT...LOC 1919Z 249DEG 12KT 3706 8292
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FisherThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 4:47 PM EDT | Special Weather Statement | JKL | Pike | 28 min |
| Aug 3, 5:15 PM EDT | Special Weather Statement | JKL | Martin | 30 min |
| Aug 3, 5:15 PM EDT | Severe Thunderstorm Warning | JKL | Martin, Pike | 15 min |
| Aug 3, 5:53 PM EDT | Areal Flood Advisory | JKL | Martin | 111 min |
| Aug 3, 6:14 PM EDT | Special Weather Statement | JKL | Bell | 16 min |
| Aug 3, 6:46 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan | 91 min |
| Aug 3, 7:02 PM EDT | Special Weather Statement | JKL | Leslie | 28 min |
| Aug 3, 7:05 PM EDT | Special Weather Statement | JKL | Leslie | 25 min |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.